This information is intended for use by health professionals
Paracetamol 250mg/5ml Oral Suspension
Excipients with known effect:
Methyl hydroxybenzoate (E218)
Propyl hydroxybenzoate (E216)
For the full list of excipients, see section 6.1.
Off-white cream suspension
For the treatment of mild to moderate pain, including headache, migraine, neuralgia, toothache, sore throat, period pains, aches and pains.
For the reduction of fever and to be used as an adjunctive treatment to relieve symptoms of cold and flu.
For oral administration only
It is important to shake the bottle for at least 10 seconds before use.
How often (in 24 hours)
6 – 8 years
One 5 mL spoonful (large end)
8 – 10 years
One 5.0 mL spoonful (large end) and one 2.5 mL spoonful (small end)
10 – 12 years
Two 5 mL spoonfuls (large end)
• Do not give more than 4 doses in any 24 hour period
• Leave at least 4 hours between doses
• Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist
• Do not give to children under the age of 6 years.
Children aged 12-16 years: Two - three 5mL spoonfuls (large end) up to 4 times a day
Adults and children over 16 years: Two - four 5mL spoonfuls (large end) up to 4 times a day.
Hypersensitivity to paracetamol and/or other constituents.
Patients with severe hepatic dysfunction.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease.
• Contains paracetamol.
• Do not give with any other paracetamol-containing products.
• For oral use only.
• Never give more medicine than shown in the table.
• Always use the spoon supplied with the pack. Do not overfill the spoon.
• Do not give more than 4 doses in any 24 hour period.
• Leave at least 4 hours between doses.
• Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist.
• As with all medicines, if your child is currently taking any medicine consult your doctor or pharmacist before taking this product.
• Do not store above 25°C. Protect from light. Store in the original package.
• Immediate medical advice should be sought in the event of an overdose, even if the child seems well, because of the risk of delayed serious liver damage.
• If symptoms persist consult your doctor.
• Keep out of the sight and reach of children.
Excipients in the formulation
This product contains:
• Small amounts of tartrazine and carmoisine in the flavouring. May cause allergic reactions.
• Methyl and propyl parahydroxybenzoates. These may cause allergic reactions (possibly delayed).
• Sucrose (2.5g per 5ml dose). Patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine.
• Sorbitol. This medicine contains 782.25mg per 5ml dose. The additive effect of concomitantly administered products containing sorbitol (or fructose) and dietary intake of sorbitol (or fructose) should be taken into account.
The content of sorbitol in medicinal products for oral use may affect the bioavailability of other medicinal products for oral use administered concomitantly.
Patients with hereditary fructose intolerance (HFI) should not take/be given this medicinal product.
• Propylene Glycol. This medicine contains 144.8mg propylene glycol per 5ml dose. Co-administration with any substrate for alcohol dehydrogenase such as ethanol may induce adverse effects in children less than 5 years old.
While propylene glycol has not been shown to cause reproductive or developmental toxicity in animals or humans, it may reach the foetus and was found in milk. As a consequence, administration of propylene glycol to pregnant or lactating patients should be considered on a case by case basis.
Medical monitoring is required in patients with impaired renal or hepatic functions because various adverse events attributed to propylene glycol have been reported such as renal dysfunction (acute tubular necrosis), acute renal failure and liver dysfunction.
The hepatotoxicity of Paracetamol, particularly after overdosage, may be increased by drugs which induce liver microsomal enzymes such as barbiturates, tricyclic antidepressants and alcohol.
Chronic alcohol intake can increase the hepatotoxicity of paracetamol overdose and may have contributed to the acute pancreatitis reported in one patient who had taken an overdose of paracetamol. Acute alcohol intake may diminish an individual's ability to metabolise large doses of paracetamol, the plasma half-life of which can be prolonged.
The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine.
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Antivirals: Regular use of Paracetamol possibly reduces metabolism of Zidovudine (increased risk of neutropenia).
The use of drugs that induce hepatic microsomal enzymes such as anticonvulsants and oral contraceptives may increase the extent of metabolism of paracetamol resulting in reduced plasma concentrations of the drug and a faster elimination rate.
A large amount of data on pregnant women indicate neither malformative, nor feto/neonatal toxicity. Epidemiological studies on neurodevelopment in children exposed to paracetamol in utero show inconclusive results. If clinically needed, paracetamol can be used during pregnancy however it should be used at the lowest effective dose for the shortest possible time and at the lowest possible frequency.
Paracetamol is excreted in breast milk, but not in clinically significant quantities. Available published data do not contraindicate breast feeding.
Adverse effects of paracetamol are rare but hypersensitivity including skin rash may occur. There have been reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causality related to paracetamol.
Very rare cases of serious skin reactions have been reported.
Cases of acute pancreatitis have been reported. Paracetamol has been widely used and reports of adverse reactions are rare, and are generally associated with overdosage.
Allergic reactions occur occasionally.
Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year and liver damage has been reported after daily ingestion of excessive amounts for shorter periods. A review of a group of patients with chronic active hepatitis failed to reveal differences in the abnormalities of liver function in those who were long-term users of paracetamol nor was the control of the disease improved after paracetamol withdrawal.
Low level transaminase elevations may occur in some patients taking therapeutic doses of paracetamol; these are not accompanied with liver failure and usually resolve with continued therapy or discontinuation of paracetamol.
Nephrotoxic effects are uncommon and have not been reported in association with therapeutic doses, except after prolonged administration.
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store
Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
If the patient
a) Is on long term treatment with carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St. John's Wort or other drugs that induce liver enzymes.or
b) Regularly consumes ethanol in excess of recommended amounts.or
c) Is likely to be glutathione depleted e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required, the patient should be given intravenous N-acetylcysteine in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
Pharmacotherapeutic group: Other Analgesics and Antipyretics (Anilides)
ATC Code: N02 BE01.
The mechanism of analgesic action has not been fully determined. Paracetamol may act predominantly by inhibiting prostaglandin synthesis in the central nervous system (CNS) and, to a lesser extent, through a peripheral action by blocking pain impulse generation. The peripheral action may also be due to inhibition of prostaglandin synthesis or to inhibition of the synthesis or actions of other substances that sensitise pain receptors to mechanical or chemical stimulation.
Paracetamol probably produces antipyresis by acting centrally on the hypothalamic heat regulating centre to produce peripheral vaso-dilation resulting in increased blood flow through the skin, sweating and heat loss. The central action probably involves inhibition of prostaglandin synthesis in the hypothalamus.
Oral absorption is rapid and almost complete, it may be decreased if Paracetamol is taken following a high carbohydrate meal.
There is no significant protein binding with doses producing plasma concentrations below 60mcg (µg)/ml, but may reach moderate levels with high or toxic doses.
Approximately 90 - 95% of a dose is metabolised in the liver, primarily by conjugation with glucuronic acid, sulphuric acid and cysteine. An intermediate metabolite, which may accumulate in overdosage after primary metabolic pathways become saturated, is hepatotoxic and possibly nephrotoxic.
Half life is 1 to 4 hours; does not change with renal failure but may be prolonged in acute overdosage, in some forms of hepatic disease, in the elderly, and in the neonate; may be somewhat shortened in children.
Time to peak concentration, 0.5 - 2 hours; peak plasma concentrations, 5 - 20mcg (µg)/ml (with doses up to 650mg); time to peak effect, 1- 3 hours; duration of action, 3- 4 hours.
Elimination is by the renal route, as metabolites, primarily conjugates, 3% of a dose may be excreted unchanged.
Peak concentrations of 10 - 15mcg(µg)/ml have been measured in breast milk, 1 - 2 hours following maternal ingestion of a single 650mg dose. Half life in breast milk is 1.35 - 3.5 hours.
Conventional studies using the currently accepted standards for the evaluation of toxicity to reproduction and development are not available.
Propylene glycol, methyl hydroxybenzoate, propyl hydroxybenzoate, xanthan gum, sorbitol solution 70%, sucrose, mango flavour, pineapple flavour (containing tartrazine (E102) and carmoisine (E122)), sweetness enhancer, sodium citrate and purified water.
Store below 25°C. Protect from light. Store in the original package.
Bottles: Amber (Type III) glass bottle
Closures: HDPE, child resistant, tamper evident, EPE wadded closure
Pack sizes: 100ml and 500ml
Dosing device: 2.5/5ml double ended polypropylene spoon.
Rosemont Pharmaceuticals Ltd
Yorkdale Industrial Park
11 January 1995
21 October 2019
Rosemont House, Yorkdale Industrial Park, Braithwaite Street, Leeds, Yorkshire, LS11 9XE
+44 (0)113 244 1400
+44 (0)800 919 312
+44 (0)113 245 3567
+44 (0)7836 557 879